Georgia, 2018Rip Current in Georgia, July 9, 2018
July 9, 2018 · NWS CHS · 1 event in 1 county or zone
Numerous rip currents occurred along the Georgia coast in the afternoon hours.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous rip currents occurred along the Georgia coast in the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 9, 9:12 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 9, 9:12 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1012 AM EDT Mon Jul 9 2018
.SYNOPSIS...
High pressure will build over the region into the middle of the
week while Tropical Storm Chris tracks slowly off the North
Carolina coast. A broad area of low pressure is expected to
develop over the region on Thursday and linger through late
weekend. High pressure should then return early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1005 AM: KCLX indicates that the forecast area is free of
convection. I will remove the showers from the AMZ374 forecast.
Otherwise, the weather will feature lowering dewpoints, no
showers, and a steady NNE wind. All owing to Tropical Storm
Chris 200 miles east of Cape Hatteras.
Early Monday morning: Adjusted forecasts to account for
decreasing PoPs across far southern counties and for ongoing
clearing/drying trends elsewhere.
Water vapor imagery and upstream observations confirm that
unusually dry air will continue to spread into the forecast
area today. By this afternoon, dewpoints in the 50s/60s will be
common. With mostly sunny skies, temperatures will top out in
the upper 80s/lower 90s at most locations, and northerly winds
will push these warm temperatures to the beaches.
Isolated/brief showers cannot be completely ruled out this
afternoon across far southern/inland counties where PWATs
will decrease to 1.25-1.50 inch. However, due to subsidence and
continued advection of drier air PoPs here are held below 15
percent with no explicit mention of precipitation. Across the
rest of the forecast area, strong subsidence and drying/PWATs
decreasing into the 0.50-0.75 inch range suggests that PoPs
will remain zero through the afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight: High clouds associated with Tropical Storm Chris could
spread into the region, especially South Carolina counties, as
the system meanders just a bit closer to the coast. Despite
any high cloud cover, with light winds the dry airmass will
translate to unseasonably cool temperatures for July. By
daybreak, temperatures will range from the mid/upper 60s away
from the coast to the lower/mid 70s on the beaches.
Tuesday: The area will remain positioned between a mid/upper lvl
ridge of high pressure extending from the west and strengthening
Tropical Cyclone Chris well off the North Carolina coast. The
combination of these two features will likely favor significant dry
air advection south into the area, with strong subsidence associated
with the ridge aloft and a developing west/northwest downsloping
wind also in place. All areas are expected to remain dry as PWATS
lower below 1.0 inch and sfc dewpts dip into the upper 50s/lower 60s
away from the immediate coast during peak heating. Temps will be
warm, peaking in the low/mid 90s. Overnight lows should range in the
lower 70s away from the coast.
Wednesday: The mid/upper lvl ridge of high pressure to the west will
be slow to retreat back over the Central United States as a broad
mid/upper lvl trough of low pressure makes way to the Mid-Atlantic
states. This trough will likely eject Tropical Cyclone Chris further
to the north/northeast and well away from the area mid to late week.
South of the approaching trough, a west sfc flow should remain in
place, likely keeping conditions dry over Southeast South Carolina
and Southeast Georgia for much of the day and potentially night. The
dry westerly wind and 1000-850mb thickness values suggest temps
could easily reach the mid 90s and potentially upper 90s inland
while a seabreeze remains pinned near the coast. A dry forecast
remains over all areas into early night, but an isolated shower or
thunderstorm can not be ruled out along/near a seabreeze during the
afternoon/evening. Overnight lows will be slightly more mild ahead
of the approaching trough, ranging in the low/mid 70s away from the
immediate coast.
Thursday: The axis of the mid/upper lvl trough and associated weak
sfc front is expected to arrive over the Southeast United States,
suggesting some enhancement to a sfc trough/low south over Southeast
South Carolina and Southeast Georgia. Chances of showers and/or
thunderstorms will remain in the forecast with greatest coverage
anticipated during the afternoon when PWATs approach 2.0 inches and
SBCAPE peaks near 1500-2000 J/kg within a light onshore wind. Some
enhanced convection could be possible with any interaction along the
seabreeze. Temps should peak around 90 degrees in the Tri-County
area before the onset of precip. Elsewhere, temps should peak in the
low to potentially mid 90s, especially for locations south of I-16
and inland in Southeast Georgia.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A broad area of low pressure will linger over the Southeast United
States late week, supporting at least chances of showers and
thunderstorms into the weekend as deep moisture characterized by
PWATs near 2.0 inches remains within a light onshore wind regime. A
mid/upper lvl ridge of high pressure will attempt to build over the
area from the west late weekend, but models insist a series of weak
h5 shortwaves rounding its eastern periphery, helping produce
additional showers and thunderstorms each day over the area until
activity becomes primarily focused over coastal waters as the sfc
low is slowly forced offshore early next week. In general, high
temps should peak in the lower 90s Friday, then lower to middle 90s
Saturday as the ridge of high pressure attempts to build over the
region from the west. Highs should return to the lower 90s early
next week. Overnight lows should range in the low/mid 70s with
slightly warmer temps along the immediate coast late week into early
next week.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR through tonight.
Extended Aviation Outlook: VFR conditions will prevail at both CHS
and SAV terminals Tuesday and Wednesday. Brief flight restrictions
are possible Thursday into Friday with showers and thunderstorms
associated with a passing low pressure trough.
&&
.MARINE...
Today: An enhanced pressure gradient between offshore Tropical
Storm Chris and inland high pressure will support elevated
N/NE winds and will push seas as high as 6 feet into AMZ374
especially beyond 40 nm. Thus, a Small Craft Advisory for
Hazardous Seas remains in effect for the outer GA waters until
late tonight. Across AMZ374 and South Carolina nearshore waters
north of Edisto Beach today, N/NE winds as high as 20 knots and
seas as high as 4-5 feet outside Charleston Harbor can be
expected. Across nearshore water south of Edisto Beach, N/NE
winds 10-15 knots and seas as high as 3-4 feet will be common.
Tonight: N/NW winds will gradually diminish across all areas.
Seas as high as 6 feet will persist on AMZ374 beyond 40 nm until
late tonight.
Tuesday through Saturday: The coastal waters will remain situated
between a mid/upper lvl ridge of high pressure inland and Tropical
Storm Chris well off the North Carolina coast into midweek. Chris is
then expected to eject further to the north/northeast as a broad
trough of low pressure approaches the Mid-Atlantic and Southeast
coast. A broad sfc low should then slowly shift offshore late week
as a ridge of high pressure attempts to build inland. Given the
setup, west/northwest winds on Tuesday will gradually turn southerly
by Wednesday and persist into the weekend. Wind speeds should peak
around 15 kt Tuesday, gradually weaken during the day Wednesday,
then potentially increase to 15-20 kt Wednesday night into Thursday
as the mid/upper trough begins to shift offshore. Wind speeds should
then weaken to 10-15 kt over the weekend. Seas will generally peak
near 3-5 ft on Tuesday, then again late Wednesday into early
Thursday, before slowly subsiding to 2-4 ft through the weekend.
&&
.TIDES/COASTAL FLOODING...
Astronomical influences associated with the upcoming perigee
and new moon on Friday the 13th should elevate tides mid to late
week. Shallow coastal flooding is possible during
afternoon/evening high tide cycles starting as early as Tuesday,
but more likely during the second half of the week when onshore
winds occur. Coastal Flood Advisories could be needed along the
Southeast South Carolina and Southeast Georgia coasts.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory for hazardous seas until 5 AM EDT Tuesday
for AMZ374.
&&
NEAR TERM...NED/SPR
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...DPB/SPR
MARINE...DPB/SPR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 9, 2:47 AM EST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
347 AM EDT Mon Jul 9 2018
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-100800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
347 AM EDT Mon Jul 9 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048>051-100800-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
347 AM EDT Mon Jul 9 2018
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Coastal Flooding: Astronomical influences associated with the
upcoming perigee and new moon on Friday should elevate tides mid to
late week. Shallow coastal flooding is possible during afternoon/evening
high tide cycles starting as early as Tuesday, but more likely
during the second half of the week when onshore winds occur. Coastal
Flood Advisories could be needed along the Southeast South Carolina
and Southeast Georgia coasts.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Rip Current, Coastal Chatham
- When
- July 9, 10:30 AM EST to 5:30 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
Tybee Ocean Rescue reported numerous rip currents, beginning in the mid morning and continuing through the afternoon. The rip currents were occurring on the main section of the beach, extending offshore 30-50 yards. One 6 year old child was recued before encountering the jetties.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 9 to 10, 20181 death · 28 injured · $3.5 million · EF2 · 16 events
- Flash Flood and Hail in Arizona, July 9, 20182 injured · $242,000 · 78 kt wind · 27 events
- Flash Flooding in Utah, July 9 to 13, 2018$325,000 · 10 events
- Dust Storm in California, July 9, 2018$200,000 · 1 event
- Flash Flood and Damaging Winds in Nevada, July 9, 2018$63,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 9, 2018EF1 · 7 events
- Flash Flooding and Flooding in Puerto Rico, July 9 to 15, 2018$2,000 · 12 events
- Dust Storm in Arizona, July 9, 20187 events
- Hail and Damaging Winds in South Dakota, July 9, 20181 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 9, 20181.5 in hail · 4 events
- Dust Storm and Damaging Winds in Arizona, July 9, 201854 kt wind · 4 events
- Damaging Winds in Arizona, July 9, 2018$11,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776742.